Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 21, 2017, 10:08 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 10:08 PM EDT (02:08 UTC)
- Expired
- Mar 21, 2017, 10:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 10:35 PM EDT | TSTM WND DMG | Thomson, GA | 2 TREES FELL IN YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 8:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
343
WUUS52 KCAE 220208
SVRCAE
GAC073-189-245-SCC037-065-220245-
/O.NEW.KCAE.SV.W.0016.170322T0208Z-170322T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1008 PM EDT TUE MAR 21 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Columbia County in east central Georgia...
McDuffie County in east central Georgia...
Western Richmond County in east central Georgia...
Southwestern Edgefield County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 1045 PM EDT
* At 1007 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Washington to near Sparta,
moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Blythe,
Dearing, Modoc, Murphys Estates and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
3364 8256 3366 8251 3364 8246 3370 8233
3369 8222 3372 8223 3371 8184 3358 8194
3353 8201 3352 8200 3329 8218 3327 8228
3331 8234 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0207Z 292DEG 37KT 3366 8258 3335 8297
HAIL...<.75IN
WIND...70MPH
$$
fwa1 follow-up statement
670
WWUS52 KCAE 220225
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1025 PM EDT TUE MAR 21 2017
GAC073-189-245-SCC037-065-220245-
/O.CON.KCAE.SV.W.0016.000000T0000Z-170322T0245Z/
Columbia GA-McDuffie GA-Richmond GA-Edgefield SC-McCormick SC-
1025 PM EDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR COLUMBIA...MCDUFFIE...WESTERN RICHMOND...SOUTHWESTERN EDGEFIELD
AND SOUTHEASTERN MCCORMICK COUNTIES...
At 1024 PM EDT, severe thunderstorms were located along a line
extending from 10 miles south of Lincolnton to 6 miles north of
Mitchell, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Blythe,
Dearing, Modoc, Murphys Estates and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This line of thunderstorms has a history of producing widespread
wind damage in north Georgia. Seek shelter now inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
3364 8256 3366 8251 3364 8246 3370 8233
3369 8222 3372 8223 3371 8184 3358 8194
3353 8201 3352 8200 3329 8218 3327 8228
3331 8234 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0224Z 285DEG 39KT 3364 8243 3332 8273
HAIL...<.75IN
WIND...70MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:23 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 21, 7:23 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Columbia SC 723 PM EDT Tue Mar 21 2017 .SYNOPSIS... A cold front approaching from the north will slowly cross the forecast area overnight. Numerous showers and thunderstorms are expected head of the front. Very warm temperatures this afternoon will be followed by cooler temperatures behind the front. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Regional radars currently showing strong thunderstorms in the upstate of both SC and GA this evening. This activity has been relatively stationary, with a the storms having difficulty pushing eastward into a capping inversion currently over central portions of SC. This inversion will weaken as the evening progresses, and the activity is expected to eventually begin tracking eastward. This will be in advance of a MCS that is moving into eastern TN this evening, and this MCS is expected to rapidly push eastward across northern GA and into northern/central SC, and eastern GS by midnight. As this MCS catches up with the current convection across the upstate, expect to see the entire complex push east/southeastward through much of the cwa. This continues to be supported by the latest hrrr guidance. The main threats will be damaging winds, large hail, and even some heavy rainfall in the slower moving, possible training, storms. The high-resolution models have trended slower with the timing. The latest HRRR is still indicating some isolated to scattered convection possible between 8 pm and 11 pm, the the most widespread shower and thunderstorm coverage by midnight. The more intense convection shifts east of the area by 200 am, with mainly some stratiform rainfall in its wake. The front should shift south of the area after 400 am. There may be lingering showers in the area. Followed the guidance consensus for the temperature forecast overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... The cold front will be moving south of the area Wednesday morning with high pressure centered over the western Great Lakes region building in behind it. Clouds are expected to linger, but precipitation should be south of the area so have lowered pops. Highs on Wednesday are forecast in the middle 60s to lower 70s. The center of high pressure will move into the Delmarva region on Thursday and ridge into the forecast area from the northeast. Models have trended drier with pops on Thursday. Extensive cloud cover should result in temperatures well below normal on Thursday, but confidence low regarding exactly how low temperatures will be given model differences. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper ridge will be centered over the southeastern US on Friday and will push off the coast on Saturday as an upper trough over the Plains lifts northeastward. Surface high pressure will be off the coast on Friday and will continue to ridge into the area from the northeast with dry weather expected. Temperatures will rebound on Friday back into the middle 60s to lower 70s under the influence of the ridge. A low pressure system over the southern Plains will shift northeastward toward the southern Great Lakes region on Saturday and bring a front into the area on Sunday. The frontal boundary will linger in the area on Monday and remain near the area on Tuesday. Temperatures over the weekend and into Tuesday above normal. && .AVIATION /00Z TUESDAY THROUGH SUNDAY/... VFR conditions will continue for the next couple hours, but then MVFR ceilings are likely as strong thunderstorms move into the area. There will also be periods of IFR conditions in heavy rain, but too difficult to time. Storms could develop over KAGS and KDNL as early as 01Z. Upstream convection is expected to move over CAE and CUB around 02Z, and then OGB. Timing is based on HRRR, but these storms have so far been moving very slowly, and arrival could actually be later. Strong heating ahead of the front and very cold air aloft support the potential for damaging wind and large hail with any thunderstorms. There should be a diminished threat of severe weather after 05Z because of previous convection and nocturnal cooling. The front should shift south of the area after 09Z, and skies should clear by 22/21Z. Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW then veering NW, and the NE behind the front. EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in the early morning hours during the outlook period associated with a moist onshore flow. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 841 PM EDT Tue Mar 21 2017 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 841 PM EDT Tue Mar 21 2017 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. SCZ015-016-230045- Lancaster-Chesterfield- 841 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Thunderstorms tonight could possibly contain strong winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Mar 21, 8:14 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT TUE MAR 21 2017
SCZ018-220045-
McCormick-
814 PM EDT TUE MAR 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MCCORMICK
COUNTIES...
At 814 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Abbeville to Bobby
Brown State Park. Movement was east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Plum Branch,
Willington and Mount Carmel.
LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
3406 8233 3397 8230 3402 8225 3398 8219
3384 8226 3396 8257 3398 8258 3399 8257
3402 8259
TIME...MOT...LOC 0014Z 281DEG 30KT 3423 8247 3399 8258
fwaSpecial weather statement, Mar 21, 8:58 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
858 PM EDT TUE MAR 21 2017
GAZ040-064-SCZ018-020-021-025-026-220145-
Lincoln-Columbia-Fairfield-Newberry-McCormick-Saluda-Edgefield-
858 PM EDT TUE MAR 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...LINCOLN...FAIRFIELD...NEWBERRY...
EDGEFIELD...SALUDA...AND MCCORMICK COUNTIES...
At 853 PM EDT, strong thunderstorms, moving east at 30 mph will
move into the western Midlands and northern CSRA .
These storms have had a history of producing large hail and damaging
winds.
Locations impacted include...
Newberry, Winnsboro, Edgefield, Saluda, McCormick, and Lake
Greenwood.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.
LAT...LON 3396 8257 3407 8253 3397 8230 3396 8202
3413 8187 3420 8194 3430 8190 3453 8164
3445 8154 3457 8142 3454 8090 3430 8101
3418 8118 3424 8132 3418 8140 3407 8139
3409 8147 3377 8171 3351 8240 3398 8265
TIME...MOT...LOC 0053Z 289DEG 29KT 3409 8212
CJRSpecial weather statement, Mar 21, 9:30 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
930 PM EDT TUE MAR 21 2017
GAZ063>065-077-SCZ018-025-030-220215-
Burke-Richmond-McDuffie-Columbia-Aiken-McCormick-Edgefield-
930 PM EDT TUE MAR 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
COLUMBIA...MCDUFFIE... NORTHWESTERN BURKE...RICHMOND...SOUTHWESTERN
EDGEFIELD...AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 927 PM EDT, an area of strong thunderstorms were clustered 11
miles southeast of Lincolnton, or 15 miles northwest of Evans,
moving southeast at 30 mph.
Damaging winds in excess of 40 mph and pea size hail are possible
with this storm.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Waynesboro,
Martinez, Fort Gordon, Augusta, and New Ellenton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.
LAT...LON 3364 8261 3363 8258 3364 8258 3366 8251
3364 8246 3370 8233 3369 8222 3370 8224
3373 8224 3377 8200 3357 8128 3320 8176
3316 8178 3305 8229 3323 8223 3331 8234
3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0127Z 293DEG 28KT 3366 8234
CJRLocal storm report, Mar 21, 10:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG 10 NNW LEESVILLE 34.06N 81.56W
03/21/2017 SALUDA SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED SEVERAL TREES
DOWN AT THE INTERSECTION OF PROSPERITY
HIGHWAY AND MT. WILLING ROAD.
&&
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:58 PM EDT | Special Weather Statement | CAE | Lincoln | 47 min |
| Mar 21, 9:30 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie, Richmond | 45 min |
| Mar 21, 10:05 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 40 min |
| Mar 21, 10:31 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 59 min |
| Mar 21, 10:45 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Richmond | 45 min |
| Mar 21, 11:15 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 45 min |
| Mar 21, 8:14 PM EDT | Special Weather Statement | CAE | McCormick | 31 min |
| Mar 21, 9:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 44 min |
| Mar 21, 9:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 39 min |
| Mar 21, 10:04 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland | 41 min |
| Mar 21, 10:34 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 41 min |
| Mar 21, 10:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 39 min |
| Mar 21, 10:58 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Orangeburg, Sumter | 47 min |
| Mar 21, 11:22 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 23 min |
| Mar 21, 11:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 32 min |
| Mar 22, 12:11 AM EDT | Special Weather Statement | CAE | Bamberg, Clarendon, Orangeburg | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.